April 2003, Volume 33 Number 4 , p 76 - 77
Outline SELECTED REFERENCES
Following a total abdominal hysterectomy, my 50-year-old patient received a continuous epidural infusion of hydromorphone (Dilaudid) for pain management. At the beginning of my shift, she complained of discomfort at the catheter insertion site, but I found no signs of edema or ecchymosis. Two hours later, she complained of severe lower back pain and weakness and numbness in her left foot and leg. Assessing her, I found she had unilateral weakness of the left leg with motor strength of 3/5 and diminished sensation to light touch and pain via pinprick. I immediately notified the anesthesia provider, who said she had a traumatic spinal epidural hematoma and ordered stat magnetic resonance imaging (MRI).
I've never seen this complication before. Why did it happen? C.L., TEX.
Norma J. Wall, RN,C, WHNP, MSN, replies: A spinal epidural hematoma is a very rare but serious complication of epidural analgesia. When blood ...